The situation: a young woman with opiate use disorder comes into the hospital with a broken arm after a car accident. She tells you she has been been buying methadone off the street and taking 60 mg a day. How do you manage this patient’s pain regimen and what can you do to prevent opiate withdrawal?
Methadone is typically used for maintenance therapy for opiate use disorder (OUD) or chronic pain. If it is for OUD, they must receive their doses from a methadone clinic. You should always try to call the clinic to verify the correct dose. In this patient’s case, she was buying methadone on her own. Therefore, the first step is to do a urine tox test–if the patient has been using methadone in the past week, it should be positive. If she is negative, it is not a good idea to start methadone unless she’s having withdrawal symptoms.
A patient’s home methadone dose does not provide acute pain control. Patients undergoing surgery can continue their methadone perioperatively. A patient who comes in on methadone (or suboxone, for that matter) needs the same kind of pain management as everyone else. For the patient above with the broken arm, you should still start Tylenol, NSAIDs if possible, and opiates like oxycodone or dilaudid for severe breakthrough pain.
Methadone is effective for preventing withdrawal symptoms in the inpatient setting. This Cochrane review shows that compared to placebo, tapered doses of methadone helped prevent withdrawal symptoms. There is no universal methadone tapered dose protocol. This American Pain Society sheet states methadone can be safely and rapidly tapered in 7-14 days. This pamphlet created by Pain Topics (and written by a Univ. Iowa pharmacist) has helpful information on short and long tapers. In general, you want to get the patient to reduce their dose by at most 25% every few days, end on a dose of 10 mg daily, and then stop completely.
For management of symptoms like sweats, muscle cramps, and nausea, check out this sister post.